Maine, 2015

Damaging Winds in Maine, September 9, 2015

September 9, 2015 · NWS CAR · 5 events in 1 county or zone

Thunderstorms developed across northern Aroostook county during the afternoon of the 9th in advance of a cold front crossing the region. producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across northern Aroostook county during the afternoon of the 9th in advance of a cold front crossing the region. Several thunderstorms became severe...producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 9, 2:29 PM EST, 41 minutes earlier.

Area forecast discussion, Sep 9, 2:29 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
329 PM EDT WED SEP 9 2015

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT THEN STALL ALONG THE
COAST THURSDAY INTO FRIDAY WHILE LOW PRESSURE MOVES ALONG THE
FRONT.
&&

.NEAR TERM /THROUGH THURSDAY/...
THE MODELS ARE IN GOOD AGREEMENT THROUGH THE NEAR TERM PERIOD OF
THE FORECAST. A COLD FRONT WILL EXTEND ACROSS NW MAINE AT THE
START OF THE PERIOD. SHOWERS AND TSTMS EXPECTED ACROSS MAINLY NRN
ME. TSTMS MAY CONTAIN GUSTY WNDS AND HEAVY RAIN. BY EARLY THURSDAY
MORNING THE FRONT WILL MOVE TO CENTRAL MAINE. THE TSTMS WITH HEAVY
PCPN WILL MOVE EAST INTO NEW BRUNSWICK. THE FRONT WILL MOVE INTO
THE COASTAL WATERS BY TOMORROW MORNING WHERE IT IS EXPECTED TO
REMAIN QUASI-STATIONARY ALONG THE DOWNEAST COAST TOMORROW AS A LOW
ALONG THE COAST OF VIRGINIA TOMORROW MORNING DEEPENS AND TRACKS
NORTHEAST ALONG THE FRONTAL BOUNDARY. BY THE END OF THE PERIOD
THIS LOW WILL TRACK NE TO THE COAST OF NEW JERSEY.

TO SMOOTH OUT MINOR DIFFERENCE IN THE MODELS USE A BLEND THE
GFS/ECMWF/NAM/GEM FOR MAX/MIN TEMP WND/POP/SKY. LOADED NAWAVE 4
FOR SEAS IN THE COASTAL WATERS. WIND GUST MIXING LAPSE RATE TOOL
HAD A GOOD HANDLE ON CURRENT WIND GUSTS USED IT FOR WIND GUSTS
GRID FORECAST. LOADED HPC GUIDANCE FOR QPF.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THE CONCERN FOR THURSDAY NIGHT INTO FRIDAY WILL BE THE TRACK OF A
LOW PRESSURE SYSTEM ALONG THE STALLED COLD FRONT. AT THIS
POINT...THE LOW IS EXPECTED TO MEANDER FROM THE JERSEY COAST ON
THURSDAY EVENING TOWARDS A POINT SOUTH OF CAPE COD BY EARLY
FRIDAY.  AN UPPER LEVEL SHORTWAVE ASSOCIATED WITH THIS SURFACE
LOW WILL TEND TO TAKE A MORE NORTHEASTWARD PATH AS A BROAD UPPER
LEVEL TROUGH DIGS IN THE WESTERN GREAT LAKES ON FRIDAY. AT THIS
TIME...WILL BRING OVERRUNNING PRECIP INTO BANGOR AND THE DOWN EAST
REGION ON THURSDAY NIGHT AND CONTINUE INTO FRIDAY. ON
FRIDAY...WILL ASSIGN THE HIGHEST POPS TO THE DOWN EAST REGION
WHILE KEEPING THE SAINT JOHN VALLEY DRY. WHILE THIS LOW IS NOT
TROPICAL...THERE IS DEEP MOISTURE WITH HIGH PWS AND A DEEP WARM
CLOUD LAYER. SOME UPPER LEVEL INSTABILITY IS ALSO POSSIBLE. AS A
RESULT...RAINFALL AMOUNTS MAY REACH NEARLY 2 INCHES THURSDAY NIGHT
INTO FRIDAY FOR BANGOR AND DOWN EAST.

THERE WILL PROBABLY BE SOME CLEARING LATER FRIDAY...ESPECIALLY IN
THE WESTERN ZONES. THIS CLEARING WILL BE DUE TO A BUILDING HIGH
PRESSURE SYSTEM THAT IS EXPECTED TO PROVIDE FAIR WEATHER FRIDAY
NIGHT AND SATURDAY. FOG LOOKS LIKE A PRETTY LIKELY THREAT WITH THE
ANTECEDENT MOISTURE...CLEAR SKIES AND LIGHT WINDS.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL MOVE INTO THE CANADIAN MARITIMES ON SUNDAY. IT
LOOKS LIKE A DRY DAY...BUT THE DEVELOPING EASTERLY FLOW WILL
PROBABLY INDUCE ADVECT LOW LEVEL MOISTURE AND SOME STRATOCUMULUS
FIELDS INTO THE AREA...ESPECIALLY BY LATER IN THE DAY. THE
EVOLUTION AND MOVEMENT OF A CLOSED UPPER LEVEL LOW IN THE OHIO
VALLEY WILL BE THE DETERMINING FACTOR FOR AREA WHETHER SUNDAY
NIGHT INTO MONDAY NIGHT. FOR NOW...WILL FAVOR A SOLUTION THAT
MOVES THIS SYSTEM TOWARDS THE AREA ON SUNDAY NIGHT AND EXITS THE
REGION MONDAY NIGHT. WILL INCREASE POPS SUNDAY NIGHT AND DECREASE
FOR TUESDAY. A COLD FRONT WILL CROSS TUESDAY AND INTRODUCE LOWER
HUMIDITY.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: MVFR CONDITIONS FOR CAR...PQI...HUL AT THE START OF
THE PERIOD. FVE IFR IN FOG/SHOWERS/ISOLD TSTMS. CONDITIONS WILL
FALL AT CAR...PQI AS THE FRONT PUSHES INTO THE AREA EARLY EVENING
TO IFR IN SHWRS/ISOLD TSTMS. IFR CONDITIONS WILL REMAIN UNTIL
TOMORROW MORNING. VFR BGR AND BHB. THE FRONT WILL PUSH INTO THE
BGR AREA LATE THIS EVENING BRINGING CIGS TO IFR...WILL REMAIN
THROUGH THE OVERNIGHT INTO TOMORROW MORNING. A FOG BANK ALONG THE
DOWNEAST COAST WILL SETTLE BACK INTO BHB THIS EVENING BRINGS CIGS
BACK TO IFR AROUND 10 PM...WITH FOG SETTLING BACK IN AROUND
MIDNIGHT. CONDITIONS ALL SITES EXCEPT BHB WILL IMPROVE TO MVFR
NORTH TO SOUTH AS THE FRONT PUSHES INTO THE COASTAL WATERS. BHB
WILL REMAIN UNDER THE INFLUENCE OF THE FRONTAL BOUNDARY. AS THE
LOW BEGINS MOVING NORTH ALONG THE FRONTAL SYSTEM THE FRONT ALONG
THE COAST WILL BEGIN TO MOVE BACK NORTH...KEEPING THE COASTAL
AREAS OF MAINE IN LOW CEILINGS AND LIGHT PRECIP.

SHORT TERM: THE PERIOD BEGINS WITH VFR AT ALL SITES...BUT EXPECT
CONDITIONS TO BECOME MVFR TEMPO IFR IN MODERATE RAIN FOR SITES
SOUTH OF HUL BY LATER IN THE NIGHT. THE RAIN CONTINUES INTO FRIDAY
MORNING. BY LATER FRIDAY...EXPECT ALL SITES TO BECOME VFR. FOG IS
POSSIBLE LATER FRIDAY NIGHT. WHEN THIS FOG BURNS OFF...VFR IS
FORECAST FOR THE REMAINDER OF SATURDAY INTO SATURDAY NIGHT. MVFR
CIGS ARE LIKELY FOR SUNDAY AT ALL SITES. THIS CONTINUES INTO
MONDAY WITH A TEMPORARILY LOWER CONDITIONS IN SHOWERS.
&&

.MARINE...
NEAR TERM: THERE IS A SMALL CRAFT IN AFFECT THROUGH 11 PM. WINDS
ARE FORECASTED TO SUBSIDE TO LESS THAN 25 KTS BY THEN HOWEVER SEAS
WILL REMAIN ABOVE 5 FT. A SMALL CRAFT FOR SEAS MAY BE REQUIRED
FROM 11 PM THROUGH AROUND 3 AM.

SHORT TERM: NO SCAS ARE ANTICIPATED DURING THE PERIOD. FOG MAY BE
A FACTOR LATER THURSDAY NIGHT INTO FRIDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ050>052.
&&

NEAR TERM...NORTON
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...NORTON/MCW
MARINE...NORTON/MCW
Hazardous weather outlook, Sep 9, 4:33 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
533 AM EDT WED SEP 9 2015

MEZ001>006-010-031-101200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
533 AM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-015>017-029-030-032-101200-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
533 AM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE AND INTERIOR DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOW PRESSURE TRACKING ALONG A STALLED FRONT WILL BRING A SOAKING
RAIN TO DOWNEAST AND PORTIONS OF EAST CENTRAL MAINE THURSDAY
NIGHT INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5 INCHES...WITH
LOCALLY GREATER TOTALS...ARE POSSIBLE IN THIS AREA. HOWEVER...THE
LOCATION OF THE HEAVIEST RAINS WILL BE DEPENDENT ON THE EVENTUAL
LOCATION OF THE STALLED FRONT WHICH IS STILL UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-101200-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
533 AM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 9, 1:37 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
237 PM EDT WED SEP 9 2015

MEZ001-091915-
NORTHWEST AROOSTOOK-
237 PM EDT WED SEP 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AROOSTOOK COUNTY...

AT 236 PM EDT...A STRONG THUNDERSTORM WAS 19 MILES NORTH OF SAINT
PAMPHILE...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH...HALF INCH HAIL...AND HEAVY RAINFALL ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
NORTHWEST AROOSTOOK COUNTY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4742 6909 4738 6905 4726 6905 4724 6902
      4723 6903 4708 6962 4746 6922 4746 6918
TIME...MOT...LOC 1836Z 243DEG 39KT 4719 6959

HASTINGS
Special weather statement, Sep 9, 2:14 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
314 PM EDT WED SEP 9 2015

MEZ001-092000-
NORTHWEST AROOSTOOK-
314 PM EDT WED SEP 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AROOSTOOK COUNTY...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS 14 MILES NORTHWEST OF
DICKEY...OR 16 MILES NORTHWEST OF ALLAGASH...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH...HEAVY RAINFALL...AND DIME SIZE HAIL ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
NORTHWEST AROOSTOOK COUNTY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4745 6914 4743 6911 4743 6904 4741 6903
      4738 6905 4725 6904 4720 6892 4720 6885
      4703 6966 4746 6922
TIME...MOT...LOC 1912Z 254DEG 39KT 4721 6935

HASTINGS
Special weather statement, Sep 9, 2:55 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
355 PM EDT WED SEP 9 2015

MEZ001-002-092045-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
355 PM EDT WED SEP 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...

AT 354 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF ALLAGASH TO NEAR ALLAGASH
TOWNSHIP TO 17 MILES EAST OF SAINT PAMPHILE...AND MOVING EAST AT 40
MPH.

WINDS IN EXCESS OF 40 MPH...HEAVY RAINFALL...AND PEA SIZE HAIL ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT KENT...MADAWASKA...VAN BUREN...EAGLE LAKE...ALLAGASH...DEBOULLIE
MOUNTAIN...FRENCHVILLE...NEW CANADA...LILLE...ALLAGASH TOWNSHIP...
FISH RIVER LAKE...DICKEY...CROSS LAKE...MADAWASKA LAKE...
WALLAGRASS...GRAND ISLE...WINTERVILLE...SINCLAIR...SAINT JOHN AND
GUERETTE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4736 6823 4733 6816 4729 6812 4724 6803
      4675 6869 4679 6951 4702 6922 4724 6902
      4718 6888 4724 6872 4724 6861 4729 6858
      4730 6847 4728 6846 4729 6838 4734 6838
      4736 6835
TIME...MOT...LOC 1954Z 268DEG 33KT 4720 6890 4703 6913 4685 6936

HASTINGS

The radar

The Caribou radar (KCBW), 148 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
September 9, 3:10 PM EST
Where
Aroostook County, 0.47 mi W of Ft Kent
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.250, -68.610

A tree was toppled on Route 161 by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
September 9, 3:10 PM EST
Where
Aroostook County, Ft Kent
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.250, -68.600

Trees were toppled at the University of Maine Fort Kent campus by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
September 9, 3:18 PM EST
Where
Aroostook County, Frenchville Upper
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.280, -68.380

A tree was toppled on Main Street by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
September 9, 3:22 PM EST
Where
Aroostook County, 0.83 mi NE of Frenchville Regl Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.290, -68.310

A tree was toppled in Cyr Cove by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
September 9, 5:20 PM EST
Where
Aroostook County, Caribou
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
46.870, -68.020

Trees were toppled on to power lines along Washburn Road by wind gusts estimated at 60 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602206, 602207, 602208, 602209, 602210.